Format

Send to

Choose Destination
Pharmacotherapy. 2009 Nov;29(11):1386-91. doi: 10.1592/phco.29.11.1386.

Clinically significant adverse events from a drug interaction between quetiapine and atazanavir-ritonavir in two patients.

Author information

1
Division of Infectious Diseases, Department of Medicine, Beth Israel Deaconess Medical Center, Boston, Massachusetts 02215, USA.

Abstract

Clinicians caring for patients infected with the human immunodeficiency virus (HIV) and diagnosed with psychiatric comorbidities must be aware of potential drug-drug interactions, particularly with protease inhibitor-based antiretroviral therapy. Although possible interactions can be predicted based on a drug's pharmacokinetic parameters, the clinical significance is often unknown. We describe two patients who experienced serious quetiapine adverse effects potentially mediated through an interaction with ritonavir-boosted atazanavir. The first patient was a 57-year-old man with HIV and bipolar disease who developed rapid and severe weight gain when quetiapine was added to a stable atazanavir-ritonavir-based antiretroviral regimen. After the patient discontinued both quetiapine and ritonavir, his weight returned to its baseline value. The second patient was a 32-year-old woman with HIV, anxiety disorder, and a history of intravenous drug abuse who developed increased sedation and mental confusion when an atazanavir-ritonavir-based antiretroviral regimen was added to her stable antianxiety drug regimen, which included quetiapine. Her symptoms resolved promptly after discontinuation of the quetiapine. Use of the Naranjo adverse drug reaction probability scale indicated that the adverse effects experienced by the two patients were possibly related and probably related, respectively, to an interaction between quetiapine and atazanavir-ritonavir. Quetiapine is primarily metabolized by cytochrome P450 (CYP) 3A4, and ritonavir is a potent inhibitor of CYP3A4. Thus, it is reasonable to theorize that quetiapine concentrations will increase when these drugs are used concurrently, which would be the likely cause of the toxicities in these two patients. To our knowledge, these are the first published reports of a clinically significant interaction between atazanavir-ritonavir and quetiapine. Clinicians should be aware of the potential for this interaction, and extreme caution should be used when prescribing quetiapine and other atypical antipsychotic agents in HIV-positive patients who are receiving antiretroviral therapy.

PMID:
19857154
DOI:
10.1592/phco.29.11.1386
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center